MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Overheating of Device (1437); Failure to Power Up (1476)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A1-a6: patient information pending follow up with hospital.D4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information provided.A supplemental report will be submitted once the manufacturer investigation is complete.
 
Event or Problem Description
It was reported that the universal battery charger (ubc) was found to be smoking.The batteries were removed and placed in the clinic charger.
 
Event or Problem Description
During assessment in the clinic, the ubc would not turn on and continued smoking.It was immediately disconnected.The patient was issued a loaner ubc.The effected ubc was to be returned for evaluation.
 
Additional Manufacturer Narrative
No further information provided.A supplemental report will be submitted once the manufacturer investigation is complete.
 
Additional Manufacturer Narrative
Section a1: patient identifier corrected.Section a4: patient weight corrected.Section d9: corrected.Section g4: pma # corrected.Section h6: medical device problem code corrected.Manufacturer's investigation conclusion: the reported event of the heartmate universal battery charger (ubc) not turning on was confirmed via evaluation of the returned ubc.The reported event of the ubc smoking was not confirmed during evaluation.The ubc, serial number (b)(6), was returned to the service depot and was evaluated on 18mar2025.The unit was connected to ac power and did not boot up as intended.Upon further inspection, fluid ingress was observed on slot 1 and on several components of the main printed circuit board (pcb).Discoloration of the interior housing was observed near the location of damage on the main pcb.Due to the extent of damage no further troubleshooting was performed.The ubc is being retained at the service depot until a final decision regarding the repair of the unit is provided by the customer.The provided information indicated the patient was provided a loaner ubc.The root cause for the reported smoking and the unit not turning on was determined to be due to the fluid ingress on several components of the main pcb.The device history records were reviewed and the records reveals that the heartmate universal battery charger (ubc), serial number (b)(6), was manufactured in accordance with manufacturing and qa specifications.The heartmate universal battery charger instruction for use was available for use at the time of the event.Section 6, entitled ¿routine inspection and cleaning¿, instructs users to inspect their universal battery charger for signs of physical damage, and to not use the unit if damaged.The heartmate 3 instruction for use was available for use at the time of the event.Section 3, entitled ¿powering the system¿, instructs the user to keep the universal battery charger (ubc) dry and away from water or liquid to avoid damage or electrical shock.The heartmate 3 patient handbook which was available for use at the time of the event, cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20895524
Report Number2916596-2024-52404
Device Sequence Number7716110
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)230203
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2024
Supplement Date Received by Manufacturer12/18/2024
03/26/2025
Initial Report FDA Received Date12/10/2024
Supplement Report FDA Received Date01/09/2025
03/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age41 YR
Patient SexFemale
Patient Weight84 KG